Hail, Duplin
- When
- April 21, 3:23 PM EST
- Where
- Duplin County, 1.49 mi NNW of Magnolia
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 34.900, -78.060
Scattered thunderstorms developed over parts of eastern North Carolina during the afternoon of April 21st as a cold front approached from the west. One of these storms produced some small hail over Duplin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed over parts of eastern North Carolina during the afternoon of April 21st as a cold front approached from the west. One of these storms produced some small hail over Duplin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 21, 2:02 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT SAT APR 21 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT. LOW PRESSURE
WILL MOVE NORTHEAST ALONG THE FRONT AND ACROSS EASTERN NORTH
CAROLINA SUNDAY. THE LOW WILL CONTINUE TO DEEPEN AS IT MOVES NORTH
OF THE REGION MONDAY AND MONDAY NIGHT. HIGH PRESSURE WILL MOVE
SOUTH OF THE AREA TUESDAY AND OFFSHORE WEDNESDAY. A COLD FRONT
WILL APPROACH FROM THE NORTH WEDNESDAY NIGHT AND CROSS THE REGION
THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE
NORTH FRIDAY AND SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SAT...TEMPERATURES WILL CONTINUE TO GRADUALLY CLIMB A
COUPLE MORE DEGREES INTO THE UPPER 70S/LOWER 80S INLAND AND MID 70S
ALONG THE IMMEDIATE COAST. SOME DIURNAL CLOUDS HAVE DEVELOPED
THIS AFTERNOON WITH ONLY AN ISOLATED SHOWER DEVELOPING ACROSS THE
CWA. HOWEVER ACROSS ILM/RAH CWA...MORE COVERAGE HAS GENERATED WITH
BETTER CONVERGENCE. ANTICIPATE SOME OF THIS ACTIVITY TO APPROACH
THE AREA LATER THIS AFTERNOON.
EXPECT SOUTHERLY FLOW TO INCREASE AHEAD OF A COLD FRONT TO THE
WEST WITH A POTENT LOW PRESSURE SYSTEM DEVELOPING WITHIN THE GULF
COAST. CONDITIONS QUICKLY DETERIORATE THIS EVENING WITH THE COLD
FRONT/POSITIVELY TILTED TROUGH ON THE DOORSTEP OF THE COASTAL PLAIN.
THE UPPER LEVEL TROUGH WILL HELP TO PROMOTE DEVELOPMENT OF THE
SFC WHICH WILL MIGRATE FROM THE EASTERN GULF TO THE MIDDLE
ATLANTIC COAST BY MORNING. THE COLD FRONT WILL ACT AS AN AXIS OF
MOISTURE AND CONVERGENCE ZONE FOR THE LOW TO TRACK NORTHWARD.
PLENTY OF MOISTURE WITH THIS SYSTEM UNDER STRONG SOUTHERLY FLOW AS
THE LOW TRACKS NORTHWARD ACROSS THE CWA. THE HEAVIEST RAIN IS
PROGGED TO COME INTO THE REGION AFTER MIDNIGHT AS THE UPPER LEVEL
SUPPORT INCREASE SUBSTANTIALLY AS A SHORTWAVE ROUNDS THE BASE OF
THE TROUGH...DIGGING INTO THE SOUTHEAST. WITH CLOUDY AND RAINY
CONDITIONS UNDER SOUTHERLY FLOW...EXPECT TEMPERATURES TO BE
MILD...IN THE 60S.
&&
.SHORT TERM /SUNDAY/...
AS OF 3 PM SAT...A VERY SOGGY SUNDAY IS ON TAP ACROSS EASTERN NC
WITH SOME MUCH NEEDED RAIN EXPECTED...ESPECIALLY EAST OF HWY-95.
THE SFC LOW...WHICH SHOULD BE ALONG OR JUST OFF THE SC COAST WILL
CONTINUE TO MOVE NORTHEASTWARD THROUGH THE DAY. THE SFC LOW WILL
BLOSSOM AS THE UPPER LEVEL TROUGH DROPS SOUTH ACROSS THE MID-
ATLANTIC SUNDAY THROUGH SUNDAY NIGHT. THE ONCE POSITIVELY TILTED
TROUGH WILL BECOME MORE NEGATIVELY TILTED...ALLOWING DIVERGENCE
ALOFT TO HELP SUPPORT THIS SYSTEM. AMONG ALL THE MODEL
SOLUTIONS...THE TRACK SEEMS TO VARY LITTLE...WITH THE MAIN
CORRIDOR BEING ALONG HWY-17 THROUGH SUNDAY. THIS WILL GIVE A SMALL
WINDOW BOTH IN TIME AND SPACE FOR ANY THUNDERSTORMS ACTIVITY TO
DEVELOP. FEEL THE INSTABILITY IS LACKING QUITE A BIT...ESPECIALLY
WITH AMPLE CLOUD COVER IN PLACE. THE MAIN AREA OF CONCERN...IF
ANYTHING...WILL BE JUST ALONG/EAST OF HWY 17 AS THE WARM SECTOR
ADVECTS INLAND. HOWEVER...THIS WINDOW CLOSES QUICKLY AS THE LOW
MOVES NORTHWARD...SO SUNDAY MORNING THROUGH EARLY AFTERNOON SEEMS
THE BEST TIME TO SEE THUNDERSTORM ACTIVITY...IF ANY. CAPE IS LESS
THAN 500J/KG IN THE MORNING WITH A SMALL PEAK AT OR JUST ABOVE
500J/KG EARLY AFTERNOON ACROSS THE COASTAL LOCATIONS WITH BULK
SHEAR AROUND 30-35KTS. PWATS ARE HIGH...AOA 1.4" BETWEEN 12Z-18Z
SUNDAY WITH A PEAK IN LOW-LEVEL THETA-E SUNDAY AFTERNOON. THE
PRECIPITATION TOTALS WILL RANGE FROM AROUND AN INCH TO 2" ALONG
THE OBX. HIGHER AMOUNTS CAN NOT BE RULED OUT. THE CHANCES OF
MOISTURE FLUX BEING CUT OFF FROM DOWNSTREAM CONVECTION WILL BE
LIMITED GIVEN THE TRACK OF THE LOW. THE LOW WILL CONTINUE TO MOVE
NORTH WITH WINDS BACKING TO THE NW AS IT EXITS THE REGION.
TEMPERATURES WILL BE A LITTLE TRICKY AS THE TRACK OF THE LOW WILL
YIELD CAA ON THE WEST SIDE WHILE TO THE EAST...WAA.
HOWEVER...GIVEN AMPLE CLOUD/RAIN...FEEL OVERALL TEMPS WILL BE IN
THE UPPER 60S AREA WIDE WITH 70S ACROSS THE COASTAL
LOCATIONS...EAST OF HWY-17. THE MAX WILL OCCUR BETWEEN 15-18Z AND
QUICKLY DROP THEREAFTER UNDER CAA/NWLY FLOW. THE DRY SLOT WILL BEGIN
TO APPROACH THE AREA LATE SUNDAY UNDER SUBSIDENCE FLOW...SO EXPECT
ACTIVITY TO DIMINISH TO SCT SHOWERS BY LATE SUNDAY...MAINLY TO
THE SW PORTION OF THE CWA...WITH THE NELY PORTIONS STILL OBSERVING
HEAVIER ACTIVITY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM SATURDAY...DEEPER MOISTURE AND ORGANIZED RAIN WILL
BE LIFTING NE OF REGION SUNDAY EVENING AS MID LVL DRY SLOT SPREADS
ACROSS THE REGION. WILL CONT SCHC TO CHC POP MOST AREAS THRU THE
EVENING THEN MAINLY DRY LATER AT NIGHT. C0RE OF UPR LOW WL BE
NORTH OF REGION MON HOWEVER TEMPS ALOFT WILL BE QUITE COLD
RESULTING IN STEEP LAPSE RATES AND MAY BE ENOUGH RESIDUAL LOW LVL
MOISTURE FOR SOME ISOLD LOW TOPPED SHRA...ESPCLY INLAND AND N.
HIGH PRES WILL BUILD S OF REGION TUE AND OFFSHORE WED WITH DRY
CONDITIONS. NEXT COLD FRONT WILL DROP INTO THE AREA THU WITH BOTH
GFS AND ECMWF SHOWING BAND OF SHOWERS AND DECENT QPF CROSSING ERN
NC. HAVE CHC POP THU MORN NRN TIER SPREADING OVER ALL AREAS
DURING THE DAY. INCLUDED ISOLD THUNDER AS COULD BE SOME WEAK
INSTAB AHEAD OF THE FRONT. THE SHOWERS SHLD END OVER SRN TIER
LATER THU NIGHT OR EARLY FRI AS FRONT IS PUSHED S WITH HIGH PRES
BUILDING IN FROM THE N THRU SAT. BELOW NORMAL TEMPS EXPECTED SUN
NIGHT THRU TUE NIGHT IN WAKE OF COLD FRONT WITH LOW HGTS OVER THE
AREA. TEMPS WILL MODERATE MID WEEK AS HGTS RISE WITH READINGS WELL
INTO THE 70S MOST AREAS WED AND THU. WILL COOL A BIT BEHIND FRONT
LATE IN THE WEEK BUT AT THIS POINT NOT OVERLY COLD WITH READING
CLOSE TO NORMAL IN THE UPR 60S TO LOWER 70S MOST SPOTS FRI AND
SAT.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY AFTERNOON/
AS OF 1 PM SAT...VFR/MVR CRITERIA IS EXPECTED THROUGH THE REMAINDER OF THE
DAY AS A POTENT SYSTEM APPROACHES THE REGION TONIGHT.
SCT/BKN CLOUDS WILL CONTINUE TO STREAM IN ACROSS THE AREA THROUGH
THE AFTERNOON WITH A BOUNDARY OFFSHORE AND ANOTHER COLD FRONT TO THE
WEST. WIND WILL BE OUT OF THE SOUTH AHEAD OF THE STORM SYSTEM.
CLOUDS WILL QUICKLY INCREASE TONIGHT AS SFC CONVERGENCE INCREASES
AND UPPER LEVEL TROUGH MOVES CLOSER TO THE AREA. A SFC
LOW...CURRENTLY IN THE GULF...WILL MOVE OFF THE SOUTHEAST COAST
TOMORROW MORNING AND CONTINUE TO RIDE NORTHWARD THROUGH SUNDAY. THIS
SYSTEM HAS PLENTY OF MOISTURE AND SUPPORT TO YIELD A UNPLEASANT
FLYING CONDITIONS THROUGH SUNDAY. THE FRONT WILL BE JUST WEST OF
THE CWA TONIGHT...HELPING TO GENERATE CONVERGENCE AND INCREASE
MOIST SOUTHERLY FLOW. THEREFORE...EXPECT CLOUDS TO LOWER AND
SHOWERS TO INCREASE THROUGH THE OVERNIGHT HOURS. THE RAIN WILL BE
HEAVIEST AFTER MIDNIGHT AND LINGER THROUGH MUCH OF THE DAY SUNDAY.
SUB-VFR CONDITIONS ARE EXPECTED OVERNIGHT WITH CONDITIONS
DROPPING TO IFR/LIFR BY AROUND 9Z SUNDAY AS THE SFC LOW IS OFF THE
SC COAST. WITH THE LOW TAKING A TRACK FOLLOWING HWY-17...WINDS
SHOULD ACTUALLY BE STRONGEST IN THE MORNING AND BE MORE VARIABLE
THROUGH THE DAY ACROSS THE TAF SITES. THE SYSTEM WILL LIFT NORTH
WITH SOME RESIDUAL SHOWERS EXPECTED THROUGH SUNDAY EVENING. WINDS
WILL EVENTUALLY PICK UP OUT OF THE NW AS THE SYSTEM EXITS.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM SATURDAY...MOST OF THE RAIN WILL BE ENDING SUNDAY
EVENING HOWEVER LOW CLOUDS MAY PERSIST TIL LATE AT NIGHT THEN
SHLD GRAD SEE CLEARING WITH RETURN TO VFR BY MON MORN. GOOD CVRG
OF CU EXPECTED MON PER STEEP LAPSE RATES BUT ANY CIGS SHLD BE IN
VFR RANGE. CONT MAINLY VFR TUE AND WED AS HIGH PRES CROSSES TO THE
S. SCT SHRA EXPECTED THU AS COLD FRONT DROPS INTO THE AREA WITH
POSS SOME REDUCED CIGS/VSBYS.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY/
AS OF 3 PM SAT...SOUTHERLY FLOW WILL CONTINUE THROUGH THIS EVENING
AHEAD OF A POTENT STORM SYSTEM PROGGED TO IMPACT THE AREA LATE
TONIGHT THROUGH EARLY MONDAY...WITH MARINE IMPACTS BEING FELT
THROUGH MONDAY EVENING. WHILE CONDITIONS CURRENTLY ARE 8-10KTS
OUT OF THE SOUTH...WITH SEAS RANGING FROM 2-4FT...SEAS WILL
BUILD TONIGHT AS THE LOW DEVELOPS OFF THE SC COAST BY EARLY
SUNDAY MORNING. SEAS WILL BE AOA 6FT ACROSS THE SOUTHERN/CENTRAL
WATERS BY 06Z TONIGHT. WINDS WILL BE BACKING TO THE SE AHEAD OF
THE SFC LOW. THE LOW WILL TRACK NORTHWARD...FOLLOWING THE HWY-17
CORRIDOR. WINDS WILL CONTINUE TO INCREASE 15-20KTS ACROSS THE
MOST SOUTHERN WATERS...WITH 20-25KTS EXPECTED ACROSS THE CENTRAL
WATERS THROUGH SUNDAY...WITH HIGHER GUSTS EXPECTED. SOME OF THESE
GUSTS COULD APPROACH GALES...BUT HAVE KEPT THE STRONG SCA WORDING.
SINCE THIS SYSTEM WILL PASS FAIRLY QUICKLY THE PEAK IN WIND SPEED
WILL OCCUR BETWEEN 12Z-00Z SUNDAY. SEAS WILL ALSO REACT TO THIS
INCREASE IN WIND SPEED/PRESSURE DIFF BY INCREASING TO
8-10FT...POSSIBLE 12FT ACROSS THE OUTER MOST CENTRAL WATERS. WINDS
WILL SWING AROUND TO THE WEST SUNDAY AFTERNOON WITH SEAS SLOW TO
RESPOND.
LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM SATURDAY...FRONT EXPECTED TO BE OFFSHORE SUNDAY
EVENING WITH MAINLY WNW WINDS 15 TO 20 KTS OR SOLID 20 KTS
OVERNIGHT. BOTH GFS AND NAM SHOW WSW WINDS 20 TO 25 KTS MOST WTRS
MON WITH DECENT GRDNT S OF DEEP LOW TO THE N...WL ALSO HAVE DEEP
MIXING PER STEEP LOW LVL LAPSE RATES. WINDS SHLD GRAD DIMINISH MON
NIGHT INTO TUE AS THE LOW LIFTS FURTHER AWAY FROM THE AREA AND
HIGH PRES BUILDS TO THE S. SEAS WILL SLOWLY SUBSIDE PER OFFSHORE
FLOW BUT LOOKS LIKE SCA WILL LINGER INTO MON EVENING OR LATE MON
NIGHT FOR CSTL WTRS. WSW WINDS WILL BE ON THE INCREASE AGAIN WED
NIGHT AHEAD OF COLD FRONT WITH SCA LOOKING LIKELY AGAIN FOR AT
LEAST CNTRL AND SRN CSTL WTRS LATER WED NIGHT THRU THU. AT THIS
POINT FRONT EXPECTED TO DROP INTO WATERS LATER THU.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 7 PM EDT SUNDAY FOR AMZ130-
135.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EDT
TUESDAY FOR AMZ152-154-156.
SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 11 PM EDT MONDAY FOR
AMZ150.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT
MONDAY FOR AMZ158.
&&
SYNOPSIS...LEP
NEAR TERM...LEP
SHORT TERM...LEP
LONG TERM...RF
AVIATION...RF/LEP
MARINE...RF/LEPHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 PM EDT SAT APR 21 2012 NCZ029-044>047-079>081-090>094-098-221945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 345 PM EDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DEEP LOW PRESSURE WILL TRACK NORTH ACROSS EASTERN NORTH CAROLINA SUNDAY. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE COAST SUNDAY. LOCALLY HEAVY RAIN IS EXPECTED ACROSS THE AREA WITH THE HEAVIEST AMOUNTS NEAR THE COAST SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-103-104-221945- CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE- 345 PM EDT SAT APR 21 2012 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DEEP LOW PRESSURE WILL TRACK NORTH ACROSS EASTERN NORTH CAROLINA SUNDAY. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE COAST SUNDAY. LOCALLY HEAVY RAIN IS EXPECTED ACROSS THE AREA WITH THE HEAVIEST AMOUNTS NEAR THE COAST SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT SAT APR 21 2012
NCZ090-212045-
DUPLIN-
352 PM EDT SAT APR 21 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 445
PM EDT...
AT 352 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF WALLACE...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALLACE...TEACHEY...
ROSE HILL...MAGNOLIA......GREENEVERS...KENANSVILLE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3490 7816 3514 7801 3500 7775 3471 7799
3473 7802 3472 7803 3472 7811 3471 7812
3471 7814 3473 7820 3476 7820
TIME...MOT...LOC 1952Z 211DEG 18KT 3472 7813
10The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376548.